Alert archive / Kansas / Excessive Heat Warnings in 2015

Excessive Heat Warning 2, NWS Topeka, KS

July 24, 201523 counties in Kansas

NWS Topeka, KS issued this excessive heat warning at Jul 24, 2015, 4:02 AM CDT for 23 counties in Kansas. It took effect at Jul 24, 2015, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2015, 4:02 AM CDT (09:02 UTC)
In effect from
Jul 24, 2015, 12:00 PM CDT
Expired
Jul 24, 2015, 9:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this excessive heat warning went out at Jul 24, 3:59 AM CDT, 3 minutes earlier.

Area forecast discussion, Jul 24, 3:59 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
359 AM CDT FRI JUL 24 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 358 AM CDT FRI JUL 24 2015

SMALL COMPLEX OF STORMS HAS MAINTAINED STRENGTH ACROSS NORTH CENTRAL
KS AS IT CONTINUES TO MOVE SOUTHEASTWARD. A FEW OF THESE STORMS HAVE
PRODUCED WIND GUSTS UP TO 55 MPH ASSOCIATED WITH THE REAR INFLOW
JET. THE HIGH RES MODELS HAVE STRUGGLED WITH THIS CONVECTION
THEREFORE HAVE GONE WITH LATEST OBSERVATIONAL TRENDS AND KEPT
HIGHEST POPS ACROSS THE FAR SOUTHWEST PORTION OF THE FORECAST AREA.
THESE STORMS SHOULD WEAKEN DURING THE EARLY MORNING HOURS AS THE LOW
LEVEL JET BEGINS TO DECREASE ALTHOUGH CAN NOT RULE GUSTY WINDS. A
FEW OF THE MODELS ARE HINTING AT ISENTROPIC LIFT THAT WILL MOVE OVER
EASTERN KS THIS MORNING ALTHOUGH THE MOISTURE CONTENT SEEMS
BORDERLINE. LATEST RADAR IS SHOWING SOME OF THE SHOWERS AND STORMS
FORMING NEAR THE NE/KS STATE LINE. HAVE LEFT A SLIGHT POP IN THE
REMAINDER OF THE FORECAST AREA THIS MORNING TO ACCOUNT FOR THIS LIFT
MOVING EASTWARD.

NOT MANY CHANGES TODAY WITH TEMPERATURES EXPECTED TO MIX DOWN FROM
THE ELEVATED WARM LAYER IN PLACE. HIGH TEMPERATURES SHOULD RANGE
FROM THE MID 90S IN EASTERN KS TO THE LOWER 100S IN CENTRAL KS. DEW
POINTS ARE FORECAST TO RISE INTO THE MID TO UPPER 70S WITH THE
EXCEPTION OF CENTRAL KS WHERE DEEPER MIXING SHOULD ACCOUNT FOR LOW
70 DEW POINTS AND POSSIBLY THE UPPER 60S. THE HIGH RES MODELS
CONTINUE TO SHOW DEW POINTS AS LOW AS THE UPPER 50S IN CENTRAL KS
BUT IT MAY BE UNDERESTIMATING THE SOIL MOISTURE. HEAT INDICES ARE
FORECAST TO RANGE FROM 107 TO 115 WITH THE HOTTEST CONDITIONS ACROSS
FAR EASTERN AND NORTHEAST KS LATER THIS AFTERNOON. GIVEN HEAT
INDICES COULD BE ABOVE 110 HAVE UPDATED SOME AREAS TO AN EXCESSIVE
HEAT WARNING AND KEPT THE ADVISORY GOING ELSEWHERE.

LATER THIS EVENING AND TONIGHT THE FRONT APPROACHES THE AREA FROM
THE NORTHWEST. DIURNAL CONVECTION LOOKS TO FORM ALONG THE FRONT
DURING PEAK HEATING AND WILL MOVE EASTWARD WITH TIME. IT IS
UNCERTAIN IF THIS COMPLEX WILL STAY IN NE OR REACH PORTIONS OF
NORTHERN KS. GIVEN THE WARM AND MOIST CONDITIONS TODAY INSTABILITY
WILL BE QUITE HIGH AND COULD SUPPORT SEVERE CONVECTIVE. THE DEEP
LAYER SHEAR APPEARS TO BE MARGINAL AROUND 20-30 KTS. DAMAGING WINDS
WOULD BE THE MAIN THREAT SINCE LOW LEVEL LAPSE RATES WILL BE RATHER
STEEP. HAIL WILL BE LESS OF A THREAT WITH TEMPERATURES IN THE LOWER
100S, WHILE THERE IS A VERY LOW RISK FOR A WEAK TORNADO. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH PWATS AROUND 1.25 TO 1.5
INCHES.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 358 AM CDT FRI JUL 24 2015

SATURDAY MORNING...AN UPPER LEVEL TROUGH WILL ROUND AN UPPER RIDGE
AXIS CENTERED ACROSS THE SOUTHERN PLAINS. THERE COULD BE A COMPLEX
OF THUNDERSTORMS ONGOING THROUGH THE EARLY MORNING HOURS ACROSS THE
NORTHERN COUNTIES THE CWA. THE BETTER ASCENT AHEAD OF THE H5 TROUGH
WILL BE ACROSS NE AND THE NORTHERN COUNTIES OF THE CWA.

SATURDAY AFTERNOON THROUGH TUESDAY...A BROAD UPPER LEVEL RIDGE WILL
REMAIN STATIONARY ACROSS THE SOUTHERN PLAINS. MINOR UPPER LEVEL
TROUGHS WILL ROUND THE RIDGE AXIS ACROSS THE HIGH PLAINS AND INTO
THE CENTRAL PLAINS THROUGH THE PERIOD. OVERALL...THE BETTER SURFACE
CONVERGENCE WILL OCCUR ACROSS WESTERN KS/NE...EAST OF A THERMAL/LEE
SURFACE TROUGH. AFTERNOON THUNDERSTORMS WILL DEVELOP ACROSS WESTERN
KS/NE AND MOVE EAST...PERHAPS EAST-SOUTHEAST ACROSS THE NORTHERN
NORTHERN HALF OF THE CWA DURING THE NIGHT. THE ECMWF AND GFS BOTH
SHOW ANOTHER  H5 TROUGH ROUNDING THE UPPER RIDGE LATE SATURDAY
AFTERNOON INTO SATURDAY NIGHT...PROVIDING A CHANCE FOR THUNDERSTORMS
ACROSS THE CWA SATURDAY NIGHT INTO SUNDAY MORNING. OTHERWISE EXPECT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. THE PRIMARY HAZARD WITH
THE STRONGER THUNDERSTORMS WILL BE ISOLATED STRONG TO SEVERE WIND
GUSTS AND BRIEF HEAVY RAINFALL.

AS LONG AS NO MAJOR OUTFLOW BOUNDARIES DEVELOP OR DEBRIS CLOUDS FROM
MORNING CONVECTION LINGER INTO THE AFTERNOON...AFTERNOON HIGH
SATURDAY THROUGH TUESDAY WILL WARM INTO THE LOWER TO UPPER
90S...WITH SOME 100 DEGREE READINGS POSSIBLE ACROSS THE SOUTHWEST
COUNTIES. THE MIXING MAY NOT BE AS DEEP IN THE EASTERN COUNTIES
DURING THE AFTERNOON HOURS ALLOWING FOR SURFACE DEWPOINTS TO REMAIN
IN THE MID TO UPPER 70S. EXPECT AFTERNOON HEAT INDICES TO BE AROUND
105 DEGREES EACH AFTERNOON. THE WESTERN COUNTIES MAY MIX A BIT
DEEPER DURING THE AFTERNOON RESULTING IN SLIGHTLY LOWER AFTERNOON
HEAT INDICES OF 100-104 DEGREES.

WEDNESDAY THROUGH FRIDAY...AN AMPLIFIED H5 TROUGH WILL MOVE ACROSS
THE NORTHERN PLAINS TUESDAY NIGHT INTO WEDNESDAY. LOW-LEVEL CAA
ACROSS THE NORTHERN PLAINS WILL PUSH A COLD FRONT SOUTHWARD ACROSS
THE CWA ON WEDNESDAY AFTERNOON AND EVENING. SURFACE CONVERGENCE
ALONG THE FRONT ALONG WITH ASCENT AHEAD OF THE THE H5 TROUGH MAY
CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. THE FRONT WILL
PUSH SOUTH OF THE CWA WEDNESDAY NIGHT AS A SURFACE RIDGE OF HIGH
PRESSURE BUILDS SOUTHWARD ACROSS THE CENTRAL PLAINS. HIGHS WEDNESDAY
AND THURSDAY WILL COOL INTO THE MID TO UPPER 80S BEHIND THE SURFACE
FRONT. SKIES WILL BECOME MOSTLY SUNNY ON THURSDAY. THE SURFACE RIDGE
WILL SHIFT EAST OF THE AREA ON FRIDAY AND SOUTHERLY WINDS WILL WARM
HIGHS BACK INTO THE UPPER 80S TO LOWER 90S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1224 AM CDT FRI JUL 24 2015

EXPECT VFR CONDITIONS FOR MUCH OF THE PERIOD. IT DOES NOT APPEAR
THAT THE CONVECTION WILL REACH MHK BEFORE WEAKENING. 00Z NAM
SOUNDINGS SUGGEST A POSSIBLE MVFR CIG AND OR VIS DEVELOPING
AROUND 09Z ALTHOUGH THE BOUNDARY MAY REMAIN MIXED ENOUGH TO STAY
VFR. CLOUDS FROM ONGOING CONVECTION IN NORTH CENTRAL KS MAY
PREVENT MHK FROM THE POSSIBLE HAZE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING
FOR KSZ011-012-023-024-026-038>040-055-056-059.

HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
KSZ008>010-020>022-034>037-054-058.

&&

SHORT TERM...SANDERS
LONG TERM...GARGAN
AVIATION...53
Hazardous weather outlook, Jul 23, 3:37 PM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT THU JUL 23 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
337 PM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM IN THE OVERNIGHT HOURS
TONIGHT. IF STORMS ARE ABLE TO DEVELOP...A FEW OF THEM COULD BE
STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES ARE FORECAST TO RANGE FROM 106 TO 111 DEGREES ON
FRIDAY. THE HEAT IS EXPECTED TO LAST FOR MUCH OF THE AREA THROUGH
THE WEEKEND...WITH HEAT INDICES RANGING FROM 102 TO 108 DEGREES
ON SATURDAY AND AROUND 105 DEGREES ON SUNDAY. SOME AREAS MAY
CATCH A BREAK FROM THE HEAT WITH ISOLATED THUNDERSTORMS...WITH
BEST CHANCES ALONG AND NORTH OF HIGHWAY 36.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 24, 2:30 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
230 AM CDT FRI JUL 24 2015

KSZ020-034-240800-
OTTAWA-CLOUD-
230 AM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 300 AM CDT...

AT 230 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ASHERVILLE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLASCO...DELPHOS AND ADA.

LAT...LON 3949 9793 3928 9765 3911 9793
TIME...MOT...LOC 0730Z 319DEG 22KT 3934 9808

SANDERS
Special weather statement, Jul 24, 3:35 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT FRI JUL 24 2015

KSZ009-010-240900-
WASHINGTON-MARSHALL-
335 AM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 400 AM CDT...

AT 335 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF BARNES...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BLUE RAPIDS...HANOVER...WATERVILLE...BARNES AND BREMEN.

LAT...LON 3993 9650 3957 9667 3957 9669 3966 9699
      3994 9689
TIME...MOT...LOC 0835Z 286DEG 17KT 3979 9679

SANDERS
Special weather statement, Jul 24, 3:49 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT FRI JUL 24 2015

KSZ034-240915-
OTTAWA-
349 AM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
415 AM CDT...

AT 349 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADA...MOVING EAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...TESCOTT...CULVER AND ADA.

LAT...LON 3921 9793 3917 9769 3896 9769 3896 9793
TIME...MOT...LOC 0849Z 285DEG 16KT 3909 9786

SANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:30 AM CDTSpecial Weather StatementTOPOttawa30 min
Jul 24, 3:35 AM CDTSpecial Weather StatementTOPMarshall25 min
Jul 24, 3:44 AM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington31 min
Jul 24, 3:49 AM CDTSpecial Weather StatementTOPOttawa26 min
Jul 24, 5:08 AM CDTSpecial Weather StatementTOPGeary37 min
Jul 24, 5:14 AM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee46 min
Jul 24, 5:50 AM CDTSpecial Weather StatementTOPWabaunsee25 min

Nearby

Excessive Heat Warnings in Kansas, 2015Every excessive heat warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.